Immune-related adverse events (irAEs)
irAEs are rare but serious side effects that may occur when the immunotherapy treatment overstimulates the immune system. This can cause the immune system to attack healthy tissues in the body.
The following lists each system that may be affected, the irAE and its symptoms.
- Cardiovascular (cardiomyositis): chest pain, shortness of breath, leg swelling, rapid heartbeat, changes in EKG reading
- Endocrine (endocrinopathies): hyperthyroidism, hypothyroidism, extreme fatigue, persistent or unusual headaches
- Gastrointestinal (colitis): diarrhea with or without bleeding, abdominal pain, bowel perforation
- Liver (hepatitis): yellow skin or eyes (jaundice), nausea, abdominal pain, fatigue, fever
- Nervous system (neuropathies): tingling, numbness, a burning sensation or a loss of feeling in the hands or feet, pain, sensory overload, sensory deprivation
- Neurologic (encephalitis): confusion, hallucinations, seizures, mood or behavior changes, neck stiffness, extreme light sensitivity
- Pulmonary/lung (pneumonitis): chest pain, shortness of breath
- Renal/kidneys (nephritis): decreased urine output, blood in urine, swollen ankles, loss of appetite
- Skin (dermatitis): rash, skin changes (itching, blisters, painful sores)
Cytokine release syndrome is an irAE associated with adoptive T-cell therapies and monoclonal antibodies. Reactions are usually mild but can be severe and even life-threatening. Symptoms include headache, fever, nausea, rash, low blood pressure, rapid heartbeat and difficulty breathing.
Common side effects
Constipation can become very uncomfortable and even lead to serious medical issues. It’s important to discuss this condition with your doctor to get help for managing it.
Coughing or difficulty breathing should be reported to your doctor immediately. Coughing may signal pneumonitis (inflammation of the lungs).
Diarrhea is common with checkpoint inhibitors and cytokines. When severe, it can lead to dehydration and electrolyte imbalance. It may also signal the immune system is nearing overload. Contact your health care team immediately if you have three or more bowel movements than usual in a day, severe abdominal cramping or diarrhea episodes that keep you housebound.
Fatigue is the most common side effect for many types of immunotherapy. Cancer-related fatigue can leave you physically, emotionally and/or mentally exhausted. Balance activity with rest each day, focusing only on activities that are most important to you.
Flu-like symptoms may occur with cytokines and oncolytic virus therapy. These include fever, chills, aches, headaches, drowsiness, nausea, vomiting, runny nose, loss of appetite and blood pressure changes.
Heart palpitations may occur with certain types of immunotherapy. Contact your doctor immediately about abnormal heart rhythm, dizziness or light-headedness.
Infusion-related reactions usually, but not always, occur soon after exposure to drug therapy. You may experience itching, skin rash, fever or chills. More serious symptoms are shaking, chills, low blood pressure, dizziness, trouble breathing and irregular heartbeat. Treatment may include slowing the drug’s delivery or stopping it altogether, or using analgesics, antihistamines or corticosteroids.
Injection site reactions can be painful. Discuss this with your health care team, as they may consider modifying your treatment.
Mouth sores may begin as mild pain or burning in the lips, gums, tongue or roof of the mouth, followed by white patches that can become large red lesions. Mouth sores are more easily managed when caught early, so report symptoms right away.
Muscle and joint pain can occur with checkpoint inhibitors. Pain ranges from mild to severe, affecting your entire body or certain areas. Pain typically resolves when treatment ends. If it persists or worsens, discuss pain management options with your doctor.
Nausea and vomiting may occur particularly if immunotherapy is combined with chemotherapy, targeted therapy or other drug therapies. Your health care team may recommend antiemetics.
Skin reactions, such as bumpy or itchy red rashes, are common with checkpoint inhibitors. Watch for changes in skin color, inflammation, blistering, hives, pale patches, dryness, cracking around fingertips, sun sensitivity and flushing or redness. Your doctor may recommend a corticosteroid, numbing medicine, antihistamine, medicated creams or antibiotics.
Swelling in legs (edema) results from fluid buildup in the tissues. The effects may be reversed, so contact your doctor about swelling, stiffness or a heavy feeling in your legs or recent weight gain.